Epidural Steroid Injections May Increase Risk of Adrenal Insufficiency, Study Finds
People undergoing regular epidural steroid injections (ESIs) to ease back pain may be at increased risk of adrenal insufficiency, a preliminary study suggests.
However, the researchers found no link between ESIs and Cushing’s syndrome.
The study, “Incidence of Adrenal Insufficiency and Cushing’s Syndrome After Long-Term Epidural Steroid Injections Over Six Months or Longer: A Preliminary Study,” was published in the Journal of Pain Research.
ESI is a procedure involving an injection of steroids into the epidural space — the area in the spine between the bones and the nerves of the spinal cord — in an attempt to lessen back pain.
Since steroids mimic the activity of some of the body’s hormones, it is plausible that ESIs could alter the risk of hormone-mediated diseases, such as adrenal insufficiency or Cushing’s syndrome. Cushing’s is caused by elevated levels of the stress hormone cortisol, while adrenal insufficiency occurs when the adrenal glands, which are small glands located on top of each kidney, don’t make enough of certain hormones. Such insufficiency may lead to extreme fatigue, low blood pressure, abdominal pain or muscle and joint pain, low blood sugar, and weight loss.
While ESIs are common, researchers say the risks associated with regular injections are not fully understood.
In the new study, the investigators evaluated 17 people — four men and 13 women, with an average age of 56.5 — who had received multiple ESIs over six months or longer. On average, the participants had been undergoing ESIs for more than two years. The injections were given due to herniated nucleus pulposus or spinal stenosis, conditions that cause back pain.
The adrenocorticotropic hormone (ACTH) stimulation test was performed to confirm adrenal insufficiency, and the late-night salivary cortisol (LNSC) test was done to diagnose Cushing’s syndrome.
Two of the patients (11.8%) were found to have adrenal insufficiency. None had Cushing’s syndrome.
“The incidence of [adrenal insufficiency] in the cases of long-term ESIs was much higher than we expected,” the researchers wrote, noting that the prevalence of secondary adrenal insufficiency is typically 0.00015–0.00028%.
Statistical models were used to assess whether a variety of factors — including age, sex, ESI duration, and steroid dosage — were linked to an increased risk of adrenal insufficiency. However, none of the analyzed factors showed a significant association with adrenal insufficiency risk.
“Long-term ESIs may be associated with [adrenal insufficiency] development. An unexpected adrenal crisis due to [adrenal insufficiency] could be life-threatening; therefore, regular monitoring of adrenal function for patients who have been receiving long-term ESIs may be prudent,” the researchers wrote.
“Although ESIs could be associated with the development of iatrogenic [treatment-induced] Cushing’s syndrome, it is a very rare complication and its incidence has not been reported yet,” they added.
The team noted that the small size of this study made it difficult to carry out robust statistical analyses, pointing to a need for larger studies in the future.